Minnesota, 2010

Flood in Minnesota, March 14 to 18, 2010

March 14 to 18, 2010 · NWS FSD · 1 event in 1 county or zone

Melting of a heavy winter snowpack caused flooding of the Rock River in Rock Countu of extreme southwest Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Melting of a heavy winter snowpack caused flooding of the Rock River in Rock Countu of extreme southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 14, 2:21 AM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Mar 14, 2:21 AM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
321 AM CDT SUN MAR 14 2010

.DISCUSSION...

PRESENT RADAR SHOWING A NORTH TO SOUTH BAND OF VERY LIGHT SHOWERS
PUSHING THROUGH THE CENTRAL PORTIONS OF THE CWA. THIS PRECIPITATION
LOOKS TO BE TIED TO AREA OF MID LEVEL THETA E ADVECTION/ISENTROPIC
LIFT TRACKING TO THE WEST. WILL SEE THIS FORCING PUSH INTO THE JAMES
RIVER VALLEY THROUGH THE MORNING HOURS...THEN SLOWLY WEAKEN DURING
THE DAY...SO BEST CHANCE OF SHOWERS WILL BE OVER THIS AREA DURING
THE MORNING...WITH DIMINISHING CHANCES IN THE AFTERNOON INTO THIS
EVENING. OTHERWISE...SAME STORY AS THE PAST FEW DAYS WITH LOW
CLOUDS...FOG AND DRIZZLE OVER MUCH OF THE CWA THROUGH AT LEAST EARLY
MONDAY. LOWEST VISIBILITIES EARLY THIS MORNING CONTINUE OVER THE
USUAL PLACES...SOUTHWESTERN MINNESOTA INTO PARTS OF NORTHWESTERN
IOWA...SO WENT AHEAD AND EXTENDED THE DENSE FOG ADVISORY UNTIL
15Z. HIGHS TODAY WILL BE A COUPLE OF DEGREES WARMER THAN
YESTERDAY...GENERALLY IN THE LOWER 40S...THOUGH A FEW MID 40S FAR
SOUTHEAST. LOWS TONIGHT SIMILAR TO THE PAST FEW NIGHTS...IN THE
LOWER TO MID 30S.

WILL STILL HOLD CLOUDS ACROSS THE AREA ON MONDAY...WITH BEST CHANCE
OF VERY LIGHT SHOWERS/DRIZZLE COLLAPSING BACK TO THE EAST. MAY TRY
TO GET SOME BREAKS IN THE CLOUDS OVER OUR WEST LATER ON MONDAY AS
NORTHEASTERLY FLOW ALOFT SWITCHES TO THE NORTHWEST...BUT WILL BE
DIFFICULT TO GET MUCH OF A BREAK WITH ADDITIONAL LOWER LEVEL
MOISTURE COMING INTO THE AREA OUT AHEAD OF A SHORTWAVE DROPPING
SOUTHWARD THROUGH THE NORTHERN PLAINS. THIS WAVE TRACKS ACROSS OUR
EAST LATE MONDAY NIGHT INTO TUESDAY...THOUGH APPEARS THAT THE DEEP
MOISTURE WITH THE SYSTEM WILL REMAIN TO THE EAST OF OUR CWA AT THIS
POINT...SO LEFT DRY FOR NOW. MAY FINALLY ACHIEVE SOME DRYING BY
WEDNESDAY BEHIND THE EXITING WAVE AS UPPER LEVEL RIDGING BUILDS INTO
THE NORTHERN PLAINS. WITH THIS...MAY SEE HIGHS APPROACHING THE MID
50S IN OUR SOUTHWEST ON WEDNESDAY AFTERNOON...WITH UPPER 40S TO
LOWER 50S ELSEWHERE ACROSS THE CWA.  /JM

&&

.AVIATION...

ONCE AGAIN...IFR TO LIFR CIGS AND VSBYS WL BE THE PREDOMINANT
CATEGORY THIS MORNING ACROSS THE FSD FORECAST AREA. THE ONE
EXCEPTION IS A BAND OF LIGHT RAIN WL LINGER TODAY...PRIMARILY FROM
THE JAMES RIVER VALLEY TO NEAR THE SD PORTION OF I 29. VSBYS WL
SCOUR OUT TO MVFR IN ANY RAIN SHOWER ACTIVITY IN THESE LOCATIONS...
POSSIBLY EVEN LOWER END VFR AT TIMES. BUT THE CIGS WL STILL REMAIN
LOW...WELL DOWN INTO THE LIFR/IFR CATEGORY. ELSEWHERE...BY LATE THIS
MORNING AND AFTERNOON/EVENING...CIGS WL STILL BE PREDOMINANTLY
IFR...BUT MANY VSBYS SHOULD IMPROVE TO THE MVFR CATEGORY. THE
EXCEPTION TO THE MVFR VSBY IMPROVEMENT MAY BE IN SW MN WHERE IFR VIS
COULD VERY WELL LINGER INTO THIS EVENING.   /MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR IAZ002-003-
     014-022.

MN...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR MNZ071-072-
     080-081-089-090-097.

NE...NONE.

SD...NONE.
&&
Hazardous weather outlook, Mar 14, 3:09 AM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 AM CDT SUN MAR 14 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
409 AM CDT SUN MAR 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...

FLOODING CAN BE EXPECTED ALONG THE JAMES RIVER...VERMILLION
RIVER...BIG SIOUX AND LITTLE SIOUX RIVER UNTIL FURTHER NOTICE.

FOG...

WIDESPREAD DENSE FOG WILL PERSIST ACROSS SOUTHWEST
MINNESOTA AND PORTIONS OF NORTHWEST IOWA THROUGH MID MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Rock

When
March 14, 6:00 AM CST to March 18, 6:00 PM CST
Where
Rock County, 4 mi NNE of Hardwick to 6 mi SSW of Ash Creek
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.834, -96.169

Rapid melting of a heavy winter snowpack caused flooding of farmland along the Rock River. The river crested at 2 feet above flood stage east of Hardwick on March 14th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222610.